Journal of Mathematical Sciences

, Volume 151, Issue 3, pp 2937–2948

Subgroups of symplectic groups that contain a subsystem subgroup

  • N. A. Vavilov

DOI: 10.1007/s10958-008-9020-8

Cite this article as:
Vavilov, N.A. J Math Sci (2008) 151: 2937. doi:10.1007/s10958-008-9020-8


Let Γ = GSp(2l, R) be the general symplectic group of rank l over a commutative ring R such that 2 ∈ R*; and let ν be a symmetric equivalence relation on the index set {1,…, l, −l,…, 1} all of whose classes contain at least 3 elements. In the present paper, we prove that if a subgroup H of Γ contains the group EΓ(ν) of elementary block diagonal matrices of type ν, then H normalizes the subgroup generated by all elementary symplectic transvections Tij(ξ) ∈ H. Combined with the previous results, this completely describes the overgroups of subsystem subgroups in this case. Similar results for subgroups of GL(n, R) were established by Z. I. Borewicz and the author in the early 1980s, while for GSp(2l, R) and GO(n, R) they have been announced by the author in the late 1980s, but a complete proof for the symplectic case has not been published before. Bibliography: 74 titles.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer Science+Business Media, Inc. 2008

Authors and Affiliations

  • N. A. Vavilov
    • 1
  1. 1.St.Petersburg State UniversitySt.PetersburgRussia

Personalised recommendations